Texas, 2006Flash Flooding in Texas, September 23 to 24, 2006
September 23 to 24, 2006 · NWS CRP · 4 events in 2 counties and zones
A cold front moved into South-Central Texas during the late afternoon hours of Saturday, September 23rd, producing a broken line of thunderstorms. A very moist and unstable atmosphere was in place across South Texas, along with a modest low-level jet.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into South-Central Texas during the late afternoon hours of Saturday, September 23rd, producing a broken line of thunderstorms. A very moist and unstable atmosphere was in place across South Texas, along with a modest low-level jet. The west flank of the line of thunderstorms rapidly filled in and increased in intensity during the late evening hours across the Rio Grande Plains of South Texas, where the atmosphere was most unstable (CAPE exceeded 4000 J/KG). Cloud tops cooled to an impressive -80 to -85 degrees Celsius on IR satellite imagery across much of the Rio Grande Plains, and a very efficient rainfall process was observed, along with some training of storms, resulting in heavy rainfall and flooding across portions of La Salle and Webb counties. Laredo reported 3.51 inches of rain at a local media station and the Cotulla ASOS reported 2.80 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 23, 6:45 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Sep 23, 6:45 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
745 PM CDT SAT SEP 23 2006
.UPDATE...A SCT/BKN LN OF STRONG/SVR STORMS WL CONTINUE TO PUSH
SEWD THROUGH THE EWX CWA THIS EVE. THIS LN OF STORMS SHOULD REACH
THE NRN ZONES BETWEEN 03Z AND 05Z BASED UPON THE CURRENT MOVEMENT.
THE ACTUAL COLD FNT WAS LOCATED NOT TOO FAR TO THE NORTH FROM
THIS CONVECTION. WITH A MOISTURE DEPTH EXTENDING UPWARDS TO 800
MB...CAPES IN EXCESS OF 4000 J/KG AND DIVERGENCE ALOFT...CONVECTION
IN ADVANCE OF THE FNT WL CONTINUE TO DEVELOP TNT AS IT PUSHES SEWD TWDS
OUR CWA. WENT WITH A CATEGORICAL EVENT FOR THE 06Z-12Z TIMEFRAME
FOR THE ENTIRE AREA. NOT TOO CONFIDENT ABOUT THE CURRENT FFA. BLV
THE THREAT FOR WIDESPREAD FLOODING IS LOW. HOWEVER WITH CONVECTION
YET TO MOVE INTO THE CWA...AM RELUCTANT TO CANCEL A FFA. BASED
UPON THE THE 18Z GFS SOLN AND THE USUAL FASTER MOVEMENT OF FNTS AT
NIGHT...DECIDED TO SPEED UP THE MOVEMENT OF THE FNT. BLV THE FNT
WL REACH THE NRN ZONES BETWEEN 06Z AND 08Z AND WL REACH THE SRN
AREAS BETWEEN 09Z AND 12Z. ADJUSTED MOST OF THE GRIDS BASED UPON
THIS TIMING. NOT REAL CONFIDENT IN ALL THE POST-FNTL PCPN THAT
THE PRIOR MODELS WERE PRODUCING. WL TONE THIS DOWN SOMEWHAT. ALSO
ADJUSTED THE ONGOING SCA CONDITIONS. DECIDED TO EXTEND THE SCA FOR
THE OFFSHORE WATERS FOR SVRL MORE HOURS GIVEN THE LARGE AND
PERSISTENT SOUTHEASTERLY SWELLS WHICH WL BE SLOW TO DECAY.
&&
.AVIATION...BKN LINE OF RWS AND TSTMS FM CLL TO HYI TO N OF UVA...
AHEAD OF COLD FRONT...WILL CONT MVG SE TOWARDS S TX. LINE OF
RWS/TSTMS SHOULD APPROACH A COT-VCT LINE AROUND 03Z AND A LRD-CRP
LINE AROUND 04-05Z. GUSTY WINDS AND IFR CONDS WILL OCCUR WITH THESE
STORMS. LIGHT STRATIFORM RAIN WITH EMBEDDED RWS MAY TRAIL LINE OF
STORMS THRU 08Z COT-ALI AND 10Z ALI-CRP...AFT WHICH FRONT PUSHES
THRU THE AREA. N-NE WINDS AND DRY CONDS XPCTD AREAWIDE AFTER 12Z AND
THRU THE DAY TOMORROW.
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH FROM 10 PM SATURDAY TO 7 AM SUNDAY FOR THE
FOLLOWING ZONES: ARANSAS...BEE...CALHOUN...GOLIAD...JIM
WELLS...KLEBERG...LIVE OAK...NUECES...REFUGIO...SAN
PATRICIO...AND VICTORIA.
GM...SMALL CRAFT ADVISORY UNTIL 1 AM SUNDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM...AND
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM.
SMALL CRAFT ADVISORY UNTIL 9 AM SUNDAY FOR THE FOLLOWING ZONES:
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...AND WATERS
PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.
&&
MB/80...SHORT-TERM
JR/76...AVIATIONHazardous weather outlook, Sep 23, 4:53 AM CST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
553 AM CDT SAT SEP 23 2006
GMZ230-235-250-255-270-275-TXZ229>234-239>247-241100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
553 AM CDT SAT SEP 23 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
AFTERNOON TEMPERATURES IN THE LOWER 90S COAST TO NEAR 100 DEGREES
ALONG THE RIO GRANDE WILL LEAD TO HEAT INDEX VALUES FROM 105 TO 109
DEGREES ACROSS SOUTH TEXAS.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
BRUSH COUNTRY AND NORTHERN COASTAL BEND LATER TONIGHT IN ADVANCE
OF A COLD FRONT MOVING OUT OF SOUTH CENTRAL TEXAS. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WIND
GUSTS OF 40 TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
RAIN AMOUNTS OVER THE BRUSH COUNTRY AND NORTHERN COASTAL BEND
WILL RANGE BETWEEN 1 TO 3 INCHES WITH ISOLATED AMOUNTS OF 4 TO
5 INCHES POSSIBLE. LOCALIZED FLOODING OF LOW LYING AREAS AND
PONDING OF WATER IN POOR DRAINAGE AREAS WILL BE POSSIBLE LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT
EARLY SUNDAY. THE STRONGER THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAIN. RAINFALL AMOUNTS WILL RANGE FROM 1 TO 3 INCHES WITH ISOLATED
4 TO 5 INCHES POSSIBLE. LOCALIZED FLOODING OF LOW LYING AREAS AND
PONDING OF WATER IN POOR DRAINAGE AREAS WILL BE POSSIBLE ACROSS
SOUTH TEXAS SUNDAY MORNING.
SMALL CRAFT ADVISORY CONDITIONS WILL RESUME ON SUNDAY THROUGH
MONDAY WITH A STRONG OFFSHORE FLOW DEVELOPING IN THE WAKE OF THE
COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
TMT/TE
In the hours before
Special weather statement, Sep 23, 10:35 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1135 PM CDT SAT SEP 23 2006
TXZ232>234-240530-
BEE-GOLIAD-VICTORIA-
1135 PM CDT SAT SEP 23 2006
...STRONG THUNDERSTORMS WERE AFFECTING BEE...GOLIAD AND VICTORIA
COUNTIES...
AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST
OF CUERO TO 7 MILES NORTHWEST OF GOLIAD TO 10 MILES SOUTHWEST OF
KENEDY...MOVING SOUTH AT 30 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY
RAINFALL OF 1 TO 2 INCHES AND OCCASIONAL CLOUD TO GROUND LIGHTNING.
JR
Flash Flood, La Salle
- When
- September 23, 11:40 PM CST to September 24, 1:00 AM CST
- Where
- La Salle County, Cotulla
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Law enforcement officials reported water over several roads in Cotulla, requiring barricades.
Flash Flood, La Salle
- When
- September 23, 11:50 PM CST to September 24, 1:30 AM CST
- Where
- La Salle County, Encinal
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Law enforcement officials reported citywide flooding of streets in Encinal.
Flash Flood, Webb
- When
- September 24, 2:30 AM CST to 4:00 AM CST
- Where
- Webb County, Laredo
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Flooding was reported on several streets throughout Laredo, including but not limited to I-35 at Loop 20, Jacaman St., and Del Mar Blvd at Santa Ursula and San Dario Avenues. Several cars became stranded in the high water. There were also reports of water entering a few homes.
Flash Flood, Webb
- When
- September 24, 3:15 AM CST to 4:30 AM CST
- Where
- Webb County, 12 mi S of Laredo
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Widespread street flooding was reported in the communities of Rio Bravo and El Cenizo in far southwest Webb county. Water was reported up to the tops of some cars. Some homes were reported to have water in them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flash Flood in Arkansas, September 23, 20061 death · 1 event
- Flood in Missouri, September 23 to 24, 2006$18 million · 1 event
- Flash Flood in Missouri, September 23, 2006$5.5 million · 1 event
- Flash Flood in Kentucky, September 23, 2006$800,000 · 1 event
- Hail and Damaging Winds in Tennessee, September 23, 2006$151,000 · 65 kt wind · 21 events
- Flash Flood in Missouri, September 23, 2006$250,000 · 1 event
- Hail and Damaging Wind in Texas, September 23, 2006$200,000 · 1 in hail · 2 events
- Tornadoes and Damaging Winds in Michigan, September 23, 2006$155,000 · F0 · 4 events
- Damaging Wind in Kentucky, September 23, 20061 injured · $100,000 · 65 kt wind · 1 event
- Tornado in Kentucky, September 23, 2006$40,000 · F1 · 1 event
- Flash Flood in Missouri, September 23, 2006$110,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530542, 5530543, 5530540, 5530541.